Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2020, 5:25 PM MDT for Adams County, Arapahoe County, Washington County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 5:25 PM MDT (23:25 UTC)
- Expired
- Jul 9, 2020, 6:04 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3520 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074
WUUS55 KBOU 092325
SVRBOU
COC001-005-121-100015-
/O.NEW.KBOU.SV.W.0103.200709T2325Z-200710T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
525 PM MDT Thu Jul 9 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Arapahoe County in northeastern Colorado...
West central Washington County in northeastern Colorado...
Southeastern Adams County in northeastern Colorado...
* Until 615 PM MDT.
* At 525 PM MDT, a severe thunderstorm was located 7 miles west of
Cottonwood Valley, or 30 miles northwest of Limon, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Woodlin School, Cottonwood Valley and Shamrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10388 3957 10392 3967 10405 4000 10369
4000 10368 3986 10340
TIME...MOT...LOC 2325Z 224DEG 28KT 3967 10393
HAIL...1.25IN
WIND...60MPH
$$
KRIEDERMAN2 follow-up statements
855
WWUS55 KBOU 092352
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
552 PM MDT Thu Jul 9 2020
COC001-005-121-100015-
/O.CON.KBOU.SV.W.0103.000000T0000Z-200710T0015Z/
Arapahoe CO-Washington CO-Adams CO-
552 PM MDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN ARAPAHOE...WEST CENTRAL WASHINGTON AND SOUTHEASTERN
ADAMS COUNTIES...
At 552 PM MDT, a severe thunderstorm was located 5 miles southeast of
Shamrock, or 30 miles south of Fort Morgan, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Woodlin School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3964 10377 3973 10391 4000 10369 4000 10368
3986 10340
TIME...MOT...LOC 2352Z 224DEG 28KT 3982 10374
HAIL...0.75IN
WIND...60MPH
$$
KRIEDERMAN890
WWUS55 KBOU 100004
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
604 PM MDT Thu Jul 9 2020
COC001-005-121-100014-
/O.CAN.KBOU.SV.W.0103.000000T0000Z-200710T0015Z/
Arapahoe CO-Washington CO-Adams CO-
604 PM MDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARAPAHOE...WEST
CENTRAL WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3964 10377 3973 10391 4000 10369 4000 10368
3986 10340
TIME...MOT...LOC 0002Z 224DEG 28KT 3989 10365
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 PM MDT, 2 hours earlier.
Area forecast discussion, Jul 9, 3:25 PM MDT, 2 hours before
Area Forecast Discussion National Weather Service Denver/Boulder CO 325 PM MDT Thu Jul 9 2020 .SHORT TERM...(This evening through Friday) Issued at 325 PM MDT Thu Jul 9 2020 Main focus for late this afternoon and evening will continue to be the potential for severe thunderstorms. The frontal boundary continues to shift more westward than the models initially had it, with dewpoints over northeast Weld County in the low 60s early this afternoon. Latest HRRR has initiated the developing thunderstorms a little further west, over northwest Weld County by early this evening. Will adjust the pops accordingly. MLCAPES around 1700 j/kg at that time, with favorable shear as well. Best window in the 00-03z period this evening. Diminishing pops by late evening, but could see some patchy fog over the northeast plains late tonight. For Friday, dry and stable with temperatures back near 100. Fire danger will be elevated with dry fuels, single digit rh's and gusty winds primarily in the high mountain valleys, and along the northern border areas. Reference the fire weather discussion below. .LONG TERM...(Friday night through Thursday) Issued at 325 PM MDT Thu Jul 9 2020 Through the weekend, hot weather will continue as the strong upper level ridge remains in place over the southwestern United States. 700 mb temperatures are forecast to reach the mid and upper teens Celcius through the weekend, implying surface temperatures on the plains well into the 90s and approaching 100. Sunday looks to be the warmest day of the weekend, where even Denver has a shot at the 100 degree mark. Temperatures at the mid-levels will be so warm that the airmass will remain capped, and convective shower development will be minimal. Skies should remain sunny both days except for some fair weather cumulus that develops over the mountains each afternoon. The warm temperatures will lead to afternoon humidities dropping into the teens, but pressure gradients should remain weak, leading to only light winds. Although Fire Danger levels will be high, the threat of dangerous fire growth will be limited by the light winds. From Sunday night through next week, the medium range models begin moving sub-tropical moisture into the state from the southwest. The center of the upper level ridge is also forecast to progress eastward to a position over the southeast United States. This will allow for more southerly flow aloft which will contain the increasing moisture levels. Temperatures will remain very warm, but afternoons will begin seeing more thunderstorm activity develop. For the time being the forecasts will mention a slight chance of thunderstorms during the afternoons and evenings. Areas that receive precipitation will see some cooling, but overall the airmass over the state will remain warm. which will keep the streak of 90 degree days on the plains going. As the week progresses, we will need to keep an eye out for locally heavy rain from the storms that begin developing. All in all, a pretty typical summerlike pattern for Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 325 PM MDT Thu Jul 9 2020 VFR conditions are expected through the period. Gusty east/northeast winds until 01z then southeasterly through 06z, then normal drainage by 08z. No thunderstorms expected at the terminals but storm activity could impact primarily the northeast approach gates 00z-03z this evening. Patchy fog may develop over the northeast plains late tonight, but it should remain north and east of Denver. & .FIRE WEATHER... Issued at 325 PM MDT Thu Jul 9 2020 Best combination of gusty winds, low rh and dry fuels will be in North, Middle and South Parks, the northern Front Range Foothills and Cheyenne Ridge Friday afternoon. Consequently, a Red Flag Warning has been issued for these areas. This could be expanded if winds in the other zones pick up. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Friday for COZ211- 213>215-238-242. && SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Cooper FIRE WEATHER...Cooper
Hazardous weather outlook, Jul 9, 10:54 AM MDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1054 AM MDT Thu Jul 9 2020 COZ030>051-101700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1054 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An isolated strong to severe thunderstorm will be possible late this afternoon and evening over the northeast corner of the state, mainly along and east of a line from around Sterling to Akron. Damaging winds and large hail will be the main threats. Hot temperatures can be expected again, with highs reaching the lower to mid 90s across most of the plains. Those working or spending time outdoors today should stay well hydrated by drinking plenty of water, and seek shade if possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated Fire Danger will be in place on Friday and continue over the higher terrain through the weekend. There will be a slight chance of thunderstorms mainly over the plains on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, but any reports of severe weather over the northeast corner of the state would be appreciated.
In the hours before
Special weather statement, Jul 9, 3:27 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Denver CO
327 PM MDT Thu Jul 9 2020
COZ047-092200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
327 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Forder, or 42 miles south of Limon, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Forder, Karval and Wild Horse Point.
LAT...LON 3854 10380 3873 10380 3877 10343 3852 10344
3852 10358
TIME...MOT...LOC 2127Z 270DEG 9KT 3865 10371
KRIEDERMANSpecial weather statement, Jul 9, 5:11 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Denver CO 511 PM MDT Thu Jul 9 2020 COZ045-046-049-100000- Washington County CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 511 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELBERT...EASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES UNTIL 600 PM MDT... At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Deer Trail, or 25 miles northwest of Limon, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Deer Trail, Woodlin School, Cottonwood Valley, Lindon and Last Chance. LAT...LON 3945 10398 3960 10411 3997 10349 3975 10330 TIME...MOT...LOC 2311Z 236DEG 35KT 3958 10396 KRIEDERMAN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 45 min |
| Jul 8, 6:17 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 28 min |
| Jul 8, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 21 min |
| Jul 9, 2:35 PM MDT | Red Flag Warning | BOU | Boulder, Grand, Jackson, Larimer, Park, Summit and 1 more | 29 hr |
| Jul 9, 3:27 PM MDT | Special Weather Statement | BOU | Lincoln | 33 min |
| Jul 9, 5:11 PM MDT | Special Weather Statement | BOU | Washington | 49 min |
| Jul 9, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.